Medications that Can Cause Sudden Hair Loss

Medications that Can Cause Sudden Hair Loss

Sudden Hair Loss

There are many medications that can cause sudden hair loss, some to a greater degree and with a greater frequency than others. This is never pleasant but mostly irreversible. However, that’s not always the case and there are times when damage is done and can not be undone.

The focus of this article is medications that can cause hair loss, and more specifically sudden hair loss. By this we don’t mean that your hair will fall out as soon as the first pill is swallowed, but that the hair loss will be substantial and will occur within a short timeframe.

Can Medications Cause Sudden Hair Loss?

Us humans are pretty vain creatures. The majority of us will look at a side-effects label on a medication prescription and zero-in on things like hair loss and acne. It’s not that we’re less worried about those than we are about side effects like “death” and “coma”, it’s just that we seem to think, “those things will never happen to me, but hair loss…that would be just my luck”.

Unfortunately for many of you, that bad luck has struck. Every gathering you attend, and indeed every health-based message board, is awash with stories of people waking up with their hair on their pillow. This strikes a chord will all of us. It’s a fear we all have and one that many of us will (thankfully) never experience.

If you avoid certain medications, including those on this list, then you can avoid it as well. Just don’t put the fear of sudden hair loss ahead of the symptoms or diseases that these medications can fix. This list of medications that can cause sudden hair loss was designed to help you and inform you, not scare you. Although, like every health article on the internet, it will probably do a bit of both.

Progesterone and Hair Loss

Progesterone Hair Loss

There are many medications on this list that probably don’t cause hair loss. There are also medications that can cause sudden hair loss in very rare circumstances. However, with progesterone, it really can cause hair loss and it’s not all that rare.

Progesterone and hair loss is closely linked and it is actually one of the main causes of hair loss in women. However, it’s not a guarantee that you will experience loss or damage to your hair when using this medication and it should grow back when you stop.

Where hormones are concerned, the hair loss stems from a lack of growth. We lose around 100 hairs everyday, and if new ones do not grow to replace them, then over time you will notice bald patches. That’s essentially what happens with this medication. When you stop taking it you are restarting that growth process.

Invokana Hair Loss

Invokana Hair Loss
It seems that there is a link between Invokana and hair loss. This drug is prescribed for type 2 diabetes and hair loss in patients taking Invokana has been quite common, especially for a side effect that is listed as rare.

There are many other side effects that can present with Invokana, and these are just as concerning. However, it’s important to remember that these are still fairly rare and the only reason they seem common is because this is a popular drug.

The good news is that your hair should return when you stop taking it. Of course, if your diabetes is not under control then you may not have that choice. So, first discuss the issues with your doctor and then see if you can come to a reasonable conclusion. Just bear in mind that your doctor is unlikely to tell you to stop a drug because you think you are losing a little hair. If they believe it is curing your diabetes, which is a much more serious issue, then nothing short of all your hair falling out will convince them to stop it.

Gabapentin and Hair Loss

Gabapentin Hair Loss

There is nothing on the label that warns against hair loss with Gabapentin. You will see countless threads related to Gabapentin and hair loss on hair loss forums, but the science doesn’t really back it up. We’re not doctors and we can’t talk for individual cases, but there is a chance that patients taking Gabapentin are more prone to hair loss because of other reasons and that this is purely coincidental.

Gabapentin is often prescribed for nerve pain, which in turn can be triggered by everything from stress to skin problems, both of which are common causes of hair loss in men and women. Gabapentin may also be prescribed for certain mental health issues. We know that anxiety can lead to hair loss while depression can lead to a poor diet and lifestyle, which itself also triggers hair loss.

Gabapentin and hair loss are probably two separate and unrelated things. If anything it shows us why we should always dig deep to uncover the cause and that we should never point fingers at a medication or an activity just because we have recently taken it up.

Antibiotics and Hair Loss

Antibiotics Hair Loss

Although it is uncommon, antibiotics can cause hair loss. This is very rare and most people will not experience any noteworthy side effects from taking a course of antibiotics. More importantly, they are often prescribed for a serious and potentially life threatening condition, so if you do experience hair loss it’s probably something that you simply have to live with.

Antidepressants and Hair Loss (Seroxat, Prozac, Lexapro)

There is quite a significant link between antidepressants like Seroxat and hair loss. Again this is quite rare, but most users of antidepressants will experience side effects when using these drugs and for many, this is quite common. The hair loss in this instance is not alopecia and is actually something known as “Telogen Effluvium”.

This is basically a stress-induced form of sudden hair loss. It can come as a result of poor nutrition, anxiety, illness and other high-stress conditions. When you use antidepressants you are often in a highly emotional and stressful state of mind. The other side effects may increase this, as can the anxiety you might feel at starting a course of treatment.

All of this can lead to your hair follicles going into a state of rest, during which little to no hair is produced. As mentioned above, when they are not growing new hair then you begin to lose more hair than you gain and bald patches appear.

Comments are closed.